Alert archive / Vermont / Wind Advisories in 2024

Wind Advisory 1, NWS Burlington, VT

January 8, 20247 counties in Vermont; Clinton County, Essex County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Jan 8, 2024, 3:36 PM EST for 7 counties in Vermont; Clinton County, Essex County, St. Lawrence County, New York. It took effect at Jan 9, 2024, 4:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 3:36 PM EST (20:36 UTC)
In effect from
Jan 9, 2024, 4:00 PM EST
Expired
Jan 10, 2024, 6:23 AM EST
In force
14 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Grand Isle County, VT, Orange County, VT, Orleans County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 21 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 8, 12:49 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 8, 12:49 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1249 PM EST Mon Jan 8 2024

.SYNOPSIS...
While some snow showers will linger through the day in the northern
Greens with minor accumulations possible, focus is shifting to the
next significant storm system that will bring potentially damaging
winds, some areas of heavy wet snow, and a warmup that will coincide
with moderate rain totals and snowmelt late Tuesday afternoon
through Wednesday. Today will be a good day to prepare for the next
storm by securing loose objects, clearing drains of snow, and having
your power outage plan in place. After a brief respite Thursday and
early Friday, another potent storm system may move into the region
bringing more impacts to the North Country.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EST Monday...Main update to the forecast this
morning was to increase sky cover across most of the region
north of south/central Vermont. Flurries additionally continue
across the northern mountains but won't amount to much
accumulation. No changes otherwise at this time.

Previous Discussion...Favorable wind flow continues to produce
upsloping snow showers over the northern Green Mountains with
light accumulations possible through the day. Most areas that
experience these conditions will see a dusting to less than 0.5"
but a few "luckier" spots along the foothills and slopes of the
Greens may total another inch or so. Seasonal temperatures are
anticipated with highs in the upper 20s to low 30s and overnight
lows ranging in the single digits above zero for northeastern
Vermont to mid/upper teens elsewhere; low 20s are expected over
and adjacent to Lake Champlain. Winds will shift overnight from
west/northwesterly to east/southeast ahead of the next system.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 341 AM EST Monday...Bottom line up front: There has been no
significant change to the forecast this morning in regards to the
strong to damaging winds expected Tuesday night into Wednesday.

Now, let's go ahead and break down what we expected Tuesday and
Wednesday. To begin, let's take a look at the synoptic pattern
before going into individual components and hazards. A deepening mid-
latitude cyclone is slated to track up the Mississippi River Valley
into the southern Great Lakes on Tuesday. Attached to this mid-
latitude cyclone will be an impressive cold front draping southward
with a warm front expected to lift across the Mid-Atlantic up into
New England. One minor change to the forecast this morning was to
warm temperatures slightly on Tuesday as the push of warm air
advection from the south continues to look more and more impressive.
The latest high-res guidance is beginning to see a frontal occlusion
and subsequent triple point low developing across the St. Lawrence
Valley which is the perfect location for a low for high winds events
in the North Country based off of case studies. The development of
this triple point low will only compact the pressure gradient
further and increase the confidence and likelihood of a significant
wind event across the region.

Let's start off by talking about the winds because they will be by
far the most impactful part of the upcoming storm system. Now that
we are in range of high-resolution models, the signals for strong to
damaging winds gusts only continue to get better. Over the past
several nights, we have been using ensemble probabilities to increase
our confidence in these strong winds. The 00Z ensemble runs of the
GEFS and ECMWF show that much of our area is in a 60-90% chance of
seeing wind gusts above 50 mph with a 50-80% chance of seeing wind
gusts in excess of 65 mph along portions of the slopes of the
western Green Mountains. The gradient alone is expected to be enough
to produce widespread wind gusts in the 35 to 50 mph range but the
potential for a downslope wind event would have the ability to bring
near hurricane force winds to portions of the western Green
Mountains. One feature that has been lacking lately is an inversion
around 3000-4000 ft which would allow for winds to upslope over the
higher terrain and then crash back down to the surface. Well, the
latest NAM and even the end of the extended HRRR now shows this
signal for multiple places near the spine of the Green Mountain. The
overall wind threat hasn't changed all that much, but our confidence
continues to grow. Loose objects, especially holiday decorations,
could easily be blown away or damaged with these winds so people are
encouraged to secure loose objects and prepare for high winds.
Looking back at historical analogs, events like this have produced
tens of thousands of customers without power due to downed trees and
powerlines.

The next hazard we will talk about will be the potential for heavy
wet snow at the onset of precipitation Tuesday afternoon. Snowfall
is now expected to start earlier in the day on Tuesday as the storm
system is slightly slower than before. This will likely yield
slightly less snow totals than before across the deeper valleys but
should be a prolific snow maker for the higher terrain of the
southern Green Mountains and northern Adirondack Mountains. We could
easily see 6-12" of wet snow above 2000 ft in the aforementioned
locations with 1-4" expected elsewhere across our forecast area.
Snow is expected to be brief for the lower elevations as snow will
quickly change to rain given very impressive warm air advection.
Still, we could briefly see 1-2"/hour snowfall rates as the warm
front/frontal occlusion lifts north across the North Country leading
to some impacts to the evening commute. Plus, any of this snow that
sticks to trees or powerlines would just exasperate the power outage
threat even further.

Last, but certainly not least, we are still monitoring for any flood
threats across the region. The good news is our rivers are at what
we call "base flow". This just means the rivers are low and have a
long ways to go before reaching flood stage. With around 0.75 to
2.0" of rain in the forecast Tuesday night through Wednesday coupled
with significant snow melt from this past event, sharp river rises
are expected. We have several models that output river forecasts and
probability of reaching flood stage but all these models keep our
rivers within bankful at this time. Sharp river rises are still
expected, nonetheless, and ponding of water on area roads due to
blocked drainage from this past snow event is still expected. We
will be monitoring this hydrology threat over the next few days and
provide updates if needed.

Rain showers on Wednesday afternoon will begin to transition over to
snow showers will cold air advection on the back side of the low
pressure system. There should be a decent dry slot in the wake of
the main precipitation see Tuesday night and Wednesday morning so
any additional snow totals later on Wednesday will be minimal at
best. Rivers will likely continue to rise through the day on
Wednesday before cresting Wednesday night into Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 341 AM EST Monday...River rises will likely peak Wednesday
night as snow showers linger under southwesterly flow. There may
be a period of increased snowfall across portions of southern St
Lawrence County into the Adirondacks with favorable flow off of
Lake Ontario enhancing shower activity. For the most part totals
will be light and tapering off, but a few spots may receive an
inch or two. Winds taper down Thursday into early Friday with
flow likely transitioning back south/southeasterly with the
next storm approaching.

Track continues to vary from model to model and run to run, but
all agree that this will be another potent system with consensus
favoring a deepening low tracking west of the North Country next
weekend. Ensemble probabilities continue to highlight a threat
for strong, gusty winds especially in downslope areas where
gusts could once again exceed 50kts. This seems to be shaping
up as another "kitchen sink" type system where snow transitions
to rain and results in another round of river rises.
Probabilities for greater than 0.5" are notable with a
significant portion of the North Country having greater than a
70% chance, but tail off at 1" or greater suggesting that a
range of solutions will be possible and tied closely to the
storm's track. While details are scant, concerns are increasing
that recovery efforts from Tuesday/Wednesday's storm system may
be hampered by this system.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...MVFR cigs have continued across northern
VT terminals such as KEFK with light snow showers. KBTV has
been seeing alternating MVFR and low VFR cigs. KSLK is still
hanging onto IFR cigs. Any lingering light snow shower activity
should come to an end this afternoon. Otherwise, skies have
cleared with VFR cigs across the southern two-thirds of Vermont
and away from the Adirondacks. Cigs lower to MVFR with best
chance for IFR for KSLK after 00z. Winds are currently
generally out of the north at 5-10 knots, becomes light and
variable overnight before becoming southwesterly at 5-10 kt
with 10-20 kt gusts after Tue 12z.

Outlook...

Tuesday: VFR. Windy with gusts to 30 kt. Chance SN.
Tuesday Night: Mainly MVFR, with local IFR possible. Strong winds
with gusts to 45 kt. Definite RA, Definite SN.
Wednesday: Mainly MVFR, with local IFR possible. Strong winds
with gusts to 40 kt. Definite RA.
Wednesday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts to 30 kt. Chance SHRA.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHSN.
Friday: VFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...High Wind Watch from Tuesday afternoon through Wednesday
     afternoon for VTZ001>011-016>020.
NY...High Wind Watch from Tuesday afternoon through Wednesday
     afternoon for NYZ027>031-034-035.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd/Lahiff
SHORT TERM...Clay
LONG TERM...Boyd
AVIATION...Chai/Clay
Hazardous weather outlook, Jan 8, 4:22 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
422 AM EST Mon Jan 8 2024

NYZ028-034-035-VTZ001>005-007>011-020-090930-
Eastern Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Western Windsor-
422 AM EST Mon Jan 8 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Today will be a good day to prepare for the next potent storm system.
This can be done by securing loose objects, clearing culverts of
snow, and having a plan for power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Strong gusty winds are expected to develop Tuesday afternoon peaking
Wednesday as a potent storm system moves through the Northeast with
potential for widespread power outages. Additional impacts may result
from a period of heavy wet snow and a transition of snow to rain
with runoff and snowmelt contributing to river rises.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-087-VTZ021-090930-
Northern St. Lawrence-Southwestern St. Lawrence-Eastern Windsor-
422 AM EST Mon Jan 8 2024

This Hazardous Weather Outlook is for northern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system will more through the Northeast bringing a
round of gusty winds, light snowfall amounts, and a period of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-029>031-VTZ006-016>019-090930-
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Lamoille-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
422 AM EST Mon Jan 8 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Today will be a good day to prepare for the next potent storm system.
This can be done by securing loose objects, clearing culverts of
snow, and having a plan for power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Strong gusty winds are expected to develop Tuesday afternoon peaking
Wednesday as a potent storm system moves through the Northeast with
potential for widespread power outages. Additional impacts may result
from a period of heavy wet snow and a transition of snow to rain
with runoff and snowmelt contributing to river rises.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 8, 11:07 AM EST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1107 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     Snow             3 NW Fairfield          44.83N  72.99W
01/08/2024  M6.3 inch        Franklin           VT   Public

&&

Event Number BTV2400372

Myskowski
Local storm report, Jan 8, 11:08 AM EST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1108 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     Snow             South Burlington        44.45N  73.22W
01/08/2024  M7.0 inch        Chittenden         VT   Public

&&

Event Number BTV2400373

Myskowski
Local storm report, Jan 8, 11:10 AM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1110 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Snow             Vershire                43.97N  72.32W
01/08/2024  M14.0 inch       Orange             VT   Public

&&

Event Number BTV2400374

Myskowski
Local storm report, Jan 8, 11:11 AM EST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1111 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     Snow             Monkton                 44.23N  73.15W
01/08/2024  M8.0 inch        Addison            VT   Public

&&

Event Number BTV2400375

Myskowski
Local storm report, Jan 8, 11:13 AM EST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1113 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     Snow             South Russell           44.37N  75.13W
01/08/2024  M7.8 inch        St. Lawrence       NY   Public

&&

Event Number BTV2400377

Myskowski
Local storm report, Jan 8, 11:15 AM EST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1115 AM EST Mon Jan 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Snow             East St. Johnsbury      44.44N  71.95W
01/08/2024  M7.0 inch        Caledonia          VT   Public

&&

Event Number BTV2400378

Myskowski

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:36 PM ESTHigh Wind WarningBTVAddison, Chittenden, Essex, Franklin, Lamoille, Orleans and 1 more39 hr
Jan 8, 3:36 PM ESTWinter Weather AdvisoryBTVAddison, Caledonia, Essex, Lamoille, Orange, Orleans and 3 more37 hr

Nearby

Wind Advisories in Vermont, 2024Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.